Sacred Heart School 8th Grade Community Service Experiential Learning • October 8-10, 2018

Giving and Growing Together

Three days to experience the joy of respectful communication service to diverse others creating community

"The most satisfying thing in life is to have been able to give a large part of one's self to others." "The task before us now. . .is to build the Earth." Pierre Teilhard de Chardin, SJ (1881-1955) French idealist philosopher and Jesuit priest

"We won't get anywhere if we don't help each other." David Letterman (1947-) American television host, comedian, writer on receiving the 2017 Mark Twain Prize for Humor

• Monday Opening Experiences • (45 minutes)

PHYSICAL NEEDS in Ravi Hall include: (1) Digital projector and audio connection for facilitator's PC laptop, (2) two or more hand-held wireless microphones working simultaneously, (3) two 8 foot long display tables for educational handouts. (4) quality name tags for each students and faculty in the room. WEDNESDAY, ADD: (5) art supplies, (6) wall space to pin-mount students' 70 creations.

At 8:00 am, students in very large circle in view of one another's faces in Ravi Hall.

1. Introduction and Opening Prayer (5 min)

Teacher reads above quotes that remain on projection screen

2. Self Introductions (12 min)

Libby and Len facilitate: Every third participant shares name and ethnic or religious roots "in one breath" to reveal diversity and humanity in the room.

3. Communication and Listening (4 min)

"The next days you will be with new people to serve and to learn, especially by entering into Dialogue, with its special quality of **listening-to-learn**." Dialogue is distinctive from Conversation, Discussion, and Debate. (Graphic on screen)

4. Remember Being Served (7 min)

In dyads, share: "What was an unexpected, unsolicited act of kindness toward you that you will never forget?"

5. Whole Group Assimilation (15 min)

In dyads, for everyone to learn: "What did you remember? What did you two experience together?"

6. Prepare to Leave for Community Service Experience

Teacher facilitates

• Tuesday Community Service Experiences •

• Wednesday Experiences •

(9:00 - 2:30)

Students in very large circle in view of one another's faces

9:00 Introduction and Opening Video-Prayer (5 min) View 3-min video: *The Wombat (All is One)* - <u>https://youtu.be/GqJUeRItxs8</u> Len: Re-read above quotes that remain on the projection screen

- 9:05 Communication and Listening Review (4 min) Libby and Len facilitate: "Today we all get to hear and learn from one another's experiences of service to others, as we continue in communication called Dialogue that gives a voice and ears to everyone – excluding no one – to strengthen schools and families, and create community. In a few minutes all of us will assimilate our service experiences by communicating in Dialogue, with its special quality of listening-to-learn." Review how Dialogue is distinctive from Conversation, Discussion, and Debate. (Graphic on screen)
- **9:10** Remember Days of Service (18 minutes 8 min for each in dyad) In dyads, share: "What moment, person, or experience touch you, had personal meaning for you? What moment or memory have you not forgotten?" (Timed: Each person speaks for 4 minutes, then the listener

inquires for 4 minutes. Then after 8 minutes, the Speaker becomes the Listener.)

9:30 Whole Group Assimilation (30 minutes)

In dyads, for collective learning and appreciating one another: "What happened together? What did you share and hear? What did you two experience together?" (Possible facilitator open-ended questions: "What did you learn from your partner? What did you see about life that you hadn't thought about before? What was it like to listen, to be listened to?"

10:00 Remembering with Art (30 minutes)

Libby, Len, and Teachers facilitate: "By listening to one another, today we are collectively learning more than from only our own, individual experiences of Monday and Tuesday. Yet sometimes words alone do not fully communicate the power, beauty, importance of what we've experienced. So through the arts – for you maybe poetry, a gratitude tree, mandala, or symbol -- let's take another step to help each other appreciate an even fuller meaning of what happened during Monday and Tuesday, adding to what we've already shared this morning." (Teacher-team distribute prepared art supplies, perhaps into 10 circles of 7 students)

10:40 Students Place Artwork on Wall (10 minutes)

10:50 Share Meaning of Artwork (30 minutes)

Len and Libby facilitate, while students stand by their artwork to describe its meaning for them.

11:20 Restrooms and Retrieve Box Lunches (10 minutes) **11:30 Lunch Together in Ravi or on Library Lawn** (45 minutes)

"A story is the shortest distance between people." Pat Speight

"A potential friend is one whose story I have not heard." Amy Jobin OR "An enemy is one whose story we have not heard."

Ms. Gene Knudsen Hoffman

12:15 Sharing Our Personal Stories: Creating campus community (45 minutes)

Libby and Len facilitate: In Dialogue – listen-to-learn and sharing time -students in dyads share personal stories of their life experiences that shaped and encourage them to become who they are today. They will include: "What was I taught about 'others' – those who are outside of my family, ethnic group, race, faith tradition, or social circle?" (Students in dyads move their chairs anywhere in the room.)

1:00 Whole Group Assimilation

Libby and Len facilitate: Students share by dyads. "Return to the large circle with your partner. How was it? What happened? What was it like to be listened to, to listen? What will you take with you onto campus and into your life?"

1:45 Facilitator Summary

Libby and Len affirm the students, while summarizing principles and advantages of communication excellence and lives of service, and the power of story to connect people and create community.

1:50 Faculty Summary

Teachers in room affirm the students, and express what they experienced, and what new meaning and ideas were awakened in them.

2:00 Students' Last Words

Faculty facilitate: Consider asking students to brainstorm what they would like to come from this experience, on campus and in their lives.

2:30 Close

Follow-up possibilities:

- 1. Consider having 8th graders share their experiences at an assembly, exhibiting (A) photos and (B) their artwork from the day.
- 2. Keep the students' art on the walls in the back of Ravi for several weeks, while inviting faculty, staff, and students to visit the display.

Facilitators Libby and Len Traubman background and facilitations are illustrated at:

https://en.wikipedia.org/wiki/Jewish-Palestinian Living Room Dialogue Group and

https://traubman.igc.org/dg-prog.htm

Their 2017 Notre Dame de Namur Commencement Address is at: http://traubman.igc.org/ndnu2017address.pdf